Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 182, NWS Tucson, AZ

July 24, 2024Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2024, 3:35 PM MST for Pima County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2024, 3:35 PM MST (22:35 UTC)
Expired
Jul 24, 2024, 4:00 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 145 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:01 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS55 KTWC 242235
SVRTWC
AZC019-242300-
/O.NEW.KTWC.SV.W.0182.240724T2235Z-240724T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
335 PM MST Wed Jul 24 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 334 PM MST, a severe thunderstorm was located near Pisinemo, or
  28 miles northwest of Sells, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pisinemo.

This includes Route 86 between mile markers 79 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 11231 3210 11211 3194 11231 3210 11255
TIME...MOT...LOC 2234Z 062DEG 8KT 3210 11232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KJS
1 follow-up statement
864 
WWUS55 KTWC 242300 RRA
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
400 PM MST Wed Jul 24 2024

AZC019-242310-
/O.EXP.KTWC.SV.W.0182.000000T0000Z-240724T2300Z/
Pima-
400 PM MST Wed Jul 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...

The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
southeastern Arizona.

&&

LAT...LON 3219 11231 3210 11211 3194 11231 3210 11255
TIME...MOT...LOC 2300Z 062DEG 8KT 3207 11238 

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:16 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 24, 2:16 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 PM MST Wed Jul 24 2024

.UPDATE...The Storm Prediction Center has issued a Severe
Thunderstorm Watch until 9 PM MST for portions of Southeast
Arizona including Pima, southeast Pinal, Graham and Santa Cruz
counties.

&&

.SYNOPSIS...
Daily chances for showers and thunderstorms are expected through
this week into this weekend with the main threats being strong gusty
winds and heavy rainfall.

&&

.PREV DISCUSSION... /issued 151 PM MST Wed Jul 24 2024/

It's shaping up to be an active afternoon and evening across
southeast Arizona as our area is under a favorable flow pattern
with the necessary moisture to result in showers and
thunderstorms. With the high to our northwest, we've got 10-15 kts
of mid level NE steering flow to help push convective development
now over the White Mountains into the lower elevations later this
afternoon into this evening. Latest SPC RAP mesoanalysis shows
MLCAPE of 500-1500 J/KG with 1500 J/KG of DCAPE to support strong
winds. Moisture levels east of Tucson aren't quite as high with
PWAT values at or just above 1 inch, so SBCAPE values are in the
250-500 J/KG across much of Cochise COunty. Outside of the
convection coming off the White Mountains, latest visible
satellite shows a cumulus field developing across much of the
area, so additional showers and thunderstorms are expected in
advance of the push from the White Mountains. SPC has most of
Pima, Pinal and Santa Cruz Counties in a slight risk for severe
thunderstorms. The gusty outflow winds may result in areas of
blowing dust, thus a Blowing Dust Advisory remains in effect from
4 PM to 11 PM. Additionally, flash flooding is a threat,
especially from Tucson westward into the T.O. nation where deeper
moisture is in place as PWAT values are 1.3"-1.7" west of Tucson.
Convective activity will tend to wind down later this evening.

A very similar flow pattern is in place for Thursday and the
HREF/CAMs are showing an active day, especially for
Graham/Greenlee/Cochise County which may not get hit as hard today
to work the atmosphere over. Confidence is a bit lower from Tucson
westward since the atmosphere may be more worked over in these
locales, especially if today turns out to be a big day. SPC has
already outlined our area in a marginal risk for severe
thunderstorms for Thursday and that looks good.

The mid/upper level high will start to wobble a bit more to the
south Friday which will turn the flow more northerly. Deep moisture
levels remain in place with PWAT values ranging from 1.25" to 1.75"
across the region to continue our active monsoon period. As the high
continues to nudge south and east this weekend, that will tend to
push the best chances for showers and thunderstorms from Tucson
south and eastward. By early to mid next week, the high will shift
into New Mexico that will shift out flow pattern to come more from
the east to southeast. Some indications of an inverted trough early
next week as well that could help ramp up activity as well.

Temperatures during the forecast period will be about 3 to 6 degrees
above normal.

&&

.AVIATION...Valid through 26/00Z.
SCT-BKN clouds AOA 8-10K FT MSL until 25/06Z then again aft 25/18Z.
Another round of scattered to numerous SHRA/TSRA expected to develop
and impact much of the forecast area moving from the NE of the fcst
area to SW now thru 25/11Z then again 25/20Z thru the end of the
period. Strong winds to 50-60 kts possible near TSRA. Outside of
TSRA, surface winds will generally be easterly/southeasterly and
remain under 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms with day
to day variability on which areas will see the best chance of
rainfall. Today through Friday is looking particularly active at
this time, with each day having the threat of heavy rain, localized
flash flooding and strong gusty winds. Minimum relative humidities
will be 20 to 30 percent in most lower elevation locations and 25 to
40 percent in mountain areas. Away from thunderstorms, 20-foot winds
will generally be 15 mph or less, with afternoon/early evening gusts
to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 9 PM MST for
AZZ501>507-509>511-513>515. (This includes Pima, southeast Pinal,
Graham and Santa Cruz counties)

Blowing Dust Advisory until 11 PM MST this evening for
AZZ502-504-505.

&&

Public...Public Forecaster
Aviation...Aviation Forecaster
Fire Weather....Fire Weather Forecaster

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:28 AM MSTBlowing Dust AdvisoryTWCPima, Pinal18 hr
Jul 24, 2:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 24, 2:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 24, 2:54 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 24, 3:00 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 24, 3:11 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 24, 3:24 PM MSTSevere Thunderstorm WarningTWCPima36 min
Jul 24, 3:41 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 24, 3:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 24, 4:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 24, 4:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 24, 4:14 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jul 24, 4:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal35 min
Jul 24, 4:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 24, 4:39 PM MSTDust Storm WarningTWCPinal96 min
Jul 24, 4:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 24, 4:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.